Troponin I as a marker of doxorubicin induced cardiotoxicity

Sotir Polena, Mazin Shikara, Seema Naik, Farida Chouhdry, Mohan Sharma, Jonas Gintautas, Rajen Maniar

Research output: Contribution to journalArticlepeer-review

11 Scopus citations

Abstract

Doxorubicin is a chemotherapeutic agent successfully used in the treatment of a wide range of cancers. However, with cumulative doses, doxorubicin also is known to have cardiotoxic effects, including cardiomyopathy and heart failure. Identification and quantification of myocardial cell damage has been a point of controversy. We sought to identify these changes by measuring the levels of troponin I both 24 and 48 hr after the administration of doxorubicin as part of an antineoplastic treatment regimen. Thirty-eight patients scheduled to undergo treatment with doxorubicin were screened and approached for enrollment in the study. Thirty-one of them fulfilled all the inclusion criteria and also signed informed consent. All the patients enrolled in the study had blood drawn before the administration of doxorubicin and also 24 and 48 hr later. Electrocardiograms were performed prior to and 48 hr following the administration of chemotherapy. The dose of doxorubicin administered was calculated by the oncologist and ranged from 450 mg/m 2-650 mg/m 2 (mean 520 mg/m 2). Only one patient was found to have en elevation of troponin levels both 24 and 48 hr (2.3 ng/mL and 2.1 ng/mL, respectively) after the administration of the drug. During that time, the patient denied any chest pain, shortness of breath or palpitations. Repeat ECG did not show any changes from the baseline. The remaining participants continued to maintain a troponin level of less than 0.3 ng/mL during the follow-up. In these patients, no electrocardiographic changes were noted in the follow-up ECG compared to the baseline; however, a slight drop in the ejection fraction without any impact on the clinical presentation was recorded. We concluded that the cTnI level does not change after the administration of doxorubicin, and thus cannot be used as a predictor of doxorubicin-induced cardiotoxicity.

Original languageEnglish (US)
Pages (from-to)142-144
Number of pages3
JournalProceedings of the Western Pharmacology Society
Volume48
StatePublished - 2005

All Science Journal Classification (ASJC) codes

  • Pharmacology

Fingerprint Dive into the research topics of 'Troponin I as a marker of doxorubicin induced cardiotoxicity'. Together they form a unique fingerprint.

Cite this